Arkansas, 2013

Damaging Winds in Arkansas, May 21, 2013

May 21, 2013 · NWS JAN · 3 events in 2 counties and zones

A line of severe storms associated with an advancing cold front moved across the region. A few storms caused wind damage in the form of blown down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$94,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A line of severe storms associated with an advancing cold front moved across the region. A few storms caused wind damage in the form of blown down trees and power lines. Some of these trees fell on structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 21, 7:53 PM CST, 4 minutes earlier.

Area forecast discussion, May 21, 7:53 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
853 PM CDT TUE MAY 21 2013

.UPDATE...FOCUS FOR THE REST OF THIS EVENING AND SOME OF THE
OVERNIGHT WILL BE WITH STRONG AND SEVERE STORMS MOVING THROUGH A
GOOD PORTION OF THE FORECAST AREA. A LARGE LINE OF STORMS IS JUST
ABOUT TO ENTER THE NW PART OF THE CWA AND EXPECTATIONS ARE FOR THIS
TO STEADILY PUSH E/SE INTO THE CENTRAL PORTION OF THE CWA BEFORE
SHOWING A DECREASING TREND. DRIVING THIS LINE IS A COMPACT UPPER
DISTURBANCE WHICH IS OVER SOUTHERN OK AND A LARGE COMPOSITE COLD
POOL (OUTFLOW BOUNDARY) WHICH HAS CAUSE QUITE A BIT OF WIND DAMAGE
OVER NE TX/NW LA/SW AR. OVER THE PAST HOUR OR TWO...THE OUTFLOW
BOUNDARY HAS BECOME BETTER BALANCED WITH THE CONVECTION AND THIS
SHOULD PROVE TO SUPPORT A DAMAGING WIND THREAT ACROSS THE WESTERN
HALF OF THE CWA BEFORE IT MAY RUN OUT OF STEAM. INSTABILITY IS NOT
GREAT (1500 J/KG MLCAPE)...BUT SYSTEM DYNAMICS LOOK TO SUPPORT SVR
STORMS THIS EVENING AND A PORTION OF THE OVERNIGHT. AS FOR
TIMING...LOOKS LIKE THE LINE COULD BE WITHIN THE NATCHEZ TRACE
CORRIDOR BETWEEN 1130 PM AND 130 AM...THEN DIMINISHING EAST OF THAT
AFTER 1-2 AM.

AS FOR HAZARDS...DAMAGING WINDS WILL BE THE PRIMARY FOCUS WITH A
SMALL THREAT FOR SMALL HAIL. THE EARLIER THREAT FOR A FEW TORNADOES
HAS DECREASED DUE TO 0-3KM SHEAR VECTORS ORIENTED TO THE NE AND THE
LINEAR COMPLEX PROPAGATING TO THE E/SE. A SVR TS WATCH MAY BE ISSUED
FOR A PORTION OF THE FOR SOME OF THE NIGHT PERIOD. /CME/

&&

.AVIATION...TIMING THE RESTRICTIONS WITH THE STORMS WILL BE THE
FOCUS TONIGHT. OUTSIDE THAT...VFR CONDITIONS LOOK TO PREVAIL WITH
SOME POTENTIAL FOR A PERIOD OF MVFR CEILINGS BETWEEN 11-14Z WED
MORNING. NOT SURE IF THERE WILL BE MUCH PRECIP DEVELOPMENT ON WED
DUE TO WHAT IMPACTS TO THE ATMOSPHERE HAPPEN FROM THE STORM COMPLEX
TONIGHT...THUS WILL NOT MENTION PRECIP RISK FOR THE AFTERNOON
TIMEFRAME. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  85  61  90 /  79  48   9   6
MERIDIAN      65  85  60  90 /  41  43  22   5
VICKSBURG     70  86  59  89 / 100  43   5   5
HATTIESBURG   68  87  67  90 /  31  40  17  10
NATCHEZ       70  86  64  88 /  95  49  10  15
GREENVILLE    68  85  61  88 / 100  34   3   3
GREENWOOD     69  84  58  87 / 100  43   4   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME/
Hazardous weather outlook, May 21, 2:00 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE MAY 21 2013

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025-034-035-040-041-
222000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-
HUMPHREYS-ISSAQUENA-SHARKEY-
300 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...
PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

A LINE OF SEVERE STORMS WILL DEVELOP AHEAD OF A COLD FRONT AND MOVE
ACROSS THE ARKLAMISS DELTA REGION THIS EVENING...PRIMARILY IN THE 7 PM
TO MIDNIGHT TIME FRAME. DAMAGING WIND GUSTS OF 60 TO 70 MPH AND LARGE
HAIL ARE EXPECTED ALONG WITH THE POSSIBILITY FOR A FEW TORNADOES.

IN ADDITION...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE AND THIS MAY
CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NECESSARY THIS EVENING.

LAZ024>026-MSZ026>033-036>038-042>045-047>050-053-054-059>061-
222000-
CATAHOULA-TENSAS-CONCORDIA-GRENADA-CARROLL-MONTGOMERY-WEBSTER-
CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-YAZOO-
MADISON MS-LEAKE-NESHOBA-WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-
COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-
300 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG TO SEVERE STORMS WILL DEVELOP AHEAD OF A COLD FRONT
AND MOVE INTO CENTRAL MISSISSIPPI LATE THIS EVENING AND OVERNIGHT...
PRIMARILY IN THE 9 PM TO 2 AM TIME FRAME. DAMAGING WIND GUSTS OF 50
TO 60 MPH AND HAIL ARE EXPECTED...AND A COUPLE OF TORNADOES CANNOT BE
RULED OUT. IN ADDITION...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE
AND THIS MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE
AREAS.

STRONG STORMS MAY REDEVELOP WEDNESDAY AHEAD OF THE COLD FRONT. THE MOST
INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF WIND GUSTS TO 50 MPH AS
WELL AS SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NECESSARY TONIGHT.

MSZ039-046-051-052-055>058-062>066-072>074-222000-
NOXUBEE-KEMPER-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
300 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND SOUTH CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG STORMS ARE POSSIBLE WEDNESDAY AS A DISTURBANCE SWINGS ACROSS
THE REGION. THE MOST INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF
WIND GUSTS TO 50 MPH AS WELL AS SMALL HAIL. FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT
ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

In the hours before

Special weather statement, May 21, 4:39 PM CST, 3 hours 18 minutes before
ARZ075-212310-
CHICOT AR-
539 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
539 PM CDT TUE MAY 21 2013

...STRONG THUNDERSTORM AFFECTING NORTHERN CHICOT COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
45 MPH WIND GUSTS WAS LOCATED 6 MILES SOUTH OF DERMOTT AT 538 PM
CDT...MOVING NORTHEAST AT 30 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN CHICOT COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3357 9135 3352 9132 3352 9126 3356 9125
      3357 9124 3352 9121 3335 9137 3341 9146
      3357 9146 3357 9144
TIME...MOT...LOC 2238Z 215DEG 27KT 3347 9139

BYB
Special weather statement, May 21, 5:35 PM CST, 2 hours 22 minutes before
MSZ018-019-212355-
SUNFLOWER MS-BOLIVAR MS-
635 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
635 PM CDT TUE MAY 21 2013

...STRONG STORM OVER EASTERN BOLIVAR COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER BOYLE AT 635 PM CDT...MOVING
NORTHEAST AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM.

PEOPLE IN EAST CENTRAL BOLIVAR AND NORTH CENTRAL SUNFLOWER COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3394 9067 3381 9048 3361 9074 3369 9086
TIME...MOT...LOC 2335Z 219DEG 21KT 3371 9074

EEC
Special weather statement, May 21, 6:12 PM CST, 1 hour 45 minutes before
MSZ018-019-034-220040-
WASHINGTON MS-SUNFLOWER MS-BOLIVAR MS-
712 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
712 PM CDT TUE MAY 21 2013

...STRONG THUNDERSTORM MOVING ACROSS HIGHWAY 82 IN NORTHEAST
WASHINGTON COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF HOLLY RIDGE
AT 712 PM CDT...MOVING NORTHEAST AT 30 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN BOLIVAR...CENTRAL SUNFLOWER AND NORTHEASTERN
WASHINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3367 9045 3362 9045 3337 9080 3350 9095
      3381 9060
TIME...MOT...LOC 0012Z 226DEG 26KT 3350 9079

BYB
Special weather statement, May 21, 6:15 PM CST, 1 hour 42 minutes before
MSZ025-220045-
LEFLORE MS-
715 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CDT TUE MAY 21 2013

...STRONG STORM IN FAR NORTHERN LEFLORE COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 8 MILES WEST OF SUNNYSIDE AT 716
PM CDT...MOVING NORTHEAST AT 30 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN LEFLORE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3379 9017 3375 9019 3375 9023 3376 9026
      3374 9030 3372 9031 3369 9029 3361 9044
      3362 9045 3382 9045 3382 9020
TIME...MOT...LOC 0016Z 231DEG 24KT 3374 9041

BYB
Special weather statement, May 21, 6:50 PM CST, 1 hour 7 minutes before
MSZ019-025>027-220120-
SUNFLOWER MS-LEFLORE MS-GRENADA MS-CARROLL MS-
750 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
750 PM CDT TUE MAY 21 2013

...STRONG STORM CROSSING NORTHERN LEFLORE COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 9 MILES WEST OF SUNNYSIDE AT 750 PM
CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN NORTHERN LEFLORE AND WESTERN GRENADA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3379 8975 3355 9045 3372 9054 3382 9031
      3382 9020 3379 9017 3376 9019 3374 9030
      3371 9030 3370 9027 3374 9024 3373 9014
      3382 9013 3383 8994 3390 8992 3390 8981
TIME...MOT...LOC 0050Z 243DEG 22KT 3366 9043

EEC
Special weather statement, May 21, 7:39 PM CST, 18 minutes before
MSZ018-034-220240-
WASHINGTON MS-BOLIVAR MS-
839 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
839 PM CDT TUE MAY 21 2013

...LINE OF STRONG STORMS ABOUT READY TO GET EAST OF THE MISSISSIPPI
RIVER...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO NICKEL
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 8 MILES NORTHWEST
OF ROSEDALE TO 48 MILES WEST OF GREENVILLE AT 839 PM CDT...MOVING
EAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN BOLIVAR AND NORTHERN WASHINGTON COUNTIES SHOULD MONITOR
THESE STORMS CLOSELY.

LAT...LON 3362 9066 3361 9077 3351 9076 3336 9093
      3333 9114 3345 9106 3339 9112 3338 9114
      3341 9121 3349 9115 3344 9123 3357 9123
      3360 9114 3369 9123 3367 9104 3377 9115
      3378 9099 3397 9110 3407 9066
TIME...MOT...LOC 0139Z 260DEG 41KT 3397 9103 3329 9181

BYB

The radar

The Little Rock radar (KLZK), 184 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
May 21, 7:57 PM CST
Where
Ashley County, 1.16 mi E of Hamburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.230, -91.800

Four trees were blown down in and around Hamburg.

Thunderstorm Wind, Chicot

When
May 21, 8:10 PM CST
Where
Chicot County, 0.69 mi S of Lake Vlg
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
33.320, -91.280

Numerous reports of power lines and trees were blown down across the county. Twenty to thirty power lines were blown down on Lake Hall Road. Several power lines and trees were blown down on Highway 159. A tree fell on a camper in Pecan Grove RV Park trapping the resident.

Thunderstorm Wind, Chicot

When
May 21, 8:48 PM CST
Where
Chicot County, 0.9 mi NW of Grand Lake
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.090, -91.230

A tractor trailor was rolled over on Highway 65 southeast of Eudora. A few trees and power lines were blown down in the area as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449572, 449574, 449578.